Evidence map›Paper›PMID 28662704›Full record

ArticleBMC neurology2017

Thrombocytopenia induced by dabigatran: two case reports.

Hyun Goo Kang, Seung Jae Lee, Ji Yeon Chung, Jin Sung Cheong

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC neurology, 2017. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
0.9field-weighted citation impact, top 23% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 11 citations in OpenAlex.

  1. 2021 European Heart Rhythm Association Practical Guide on the Use of Non-Vitamin K Antagonist Oral Anticoagulants in Patients with Atrial Fibrillation.Europace : European pacing, arrhythmias, and cardiac electrophysiology : journal of the working groups on cardiac pacing, arrhythmias, and cardiac cellular electrophysiology of the European Society of Cardiology · 2021
    Article
  2. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 3 institutions in 1 country.

Hyun Goo KangDepartment of Neurology, Chosun University School of Medicine, Gwangju, 61453, Republic of Korea.
Seung Jae LeeResearch Center for Bioactive Materials and Department of Chemistry, Chonbuk National University, Jeonju, 54896, Republic of Korea.
Ji Yeon ChungDepartment of Neurology, Chosun University School of Medicine, Gwangju, 61453, Republic of Korea.
Jin Sung CheongDepartment of Neurology, Wonkwang University School of Medicine and Hospital, Iksan, 54538, Jeonbuk, Republic of Korea. karlkarl@wku.ac.kr.
Chosun University · KRJeonbuk National University · KRWonkwang University · KR

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundVitamin K inhibitors (e.g. warfarin) and indirect thrombin inhibitors (e.g. heparin) are widely used to prevent thromboembolic disorders (e.g. myocardial infarction, venous thromboembolism, and stroke). These agents have been mainstays of anticoagulation for people older than 60 years. However, their administration is associated with a risk of bleeding and requires careful monitoring of patients. Novel oral anticoagulants (NOACs), such as dabigatran, are significantly safer in preventing thromboembolism than warfarin and heparin (sporadically causes thrombocytopenia) and are more specific for their target protein, thrombin. The major advantage of dabigatran, a direct thrombin inhibitor, is that it reversibly inhibits both free and clot-bound thrombin by tight binding affinity and the predictable pharmacodynamic effect. A few studies, however, reported that dabigatran can cause thrombocytopenia, although the underlying mechanism remains unclear. Thus, an antidote for dabigatran was developed to prevent thrombocytopenia. CASE PRESENTATION: In this report, we discuss two cases of thrombocytopenia and purpura after dabigatran treatment. A 73-year-old man showed hemorrhagic necrotic skin lesions on his neck and right hand. He was administered dabigatran (220 mg/day) for cerebral infarction for three days and his platelet count decreased abruptly (6000/μL). This suggested that dabigatran had caused thrombocytopenia and purpura; therefore, dabigatran administration was discontinued. The results of a blood test, performed 14 days after stopping dabigatran treatment, showed that the platelet count had recovered to the normal range of more than 150,000/μL. A 75-year-old woman had taken warfarin continuously for 8 years. However, she had a new cerebral infarction. Therefore, warfarin treatment was replaced with dabigatran (300 mg/day). Her platelet count decreased (41,000/μL) significantly and dabigatran treatment was discontinued. The blood test results show that platelet counts gradually recovered to the normal range.

conclusionsDabigatran application may cause bleeding; therefore, careful monitoring during dabigatran treatment is required to prevent thrombocytopenia. An explanation is that the interaction of dabigatran with thrombin, because of its strong binding affinity, may cause the observed thrombocytopenia.

Indexed as

AgedAntithrombinsDabigatranFemaleHemorrhageHumansMaleThrombocytopeniaThromboembolismWarfarinAntithrombinsDabigatranWarfarinDabigatranFactor Xa inhibitorThrombin inhibitorThrombocytopenia

Identifiers

PMID28662704
PMCPMC5492117
OpenAlexW2725842665

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.